Are ADHD Drugs Causing PTSD?

Kermit Cole
1
79

In an opinion piece in today’s New York Times, Richard A. Friedman notes the increase of PTSD in the miliatary from .2% in 2002 to 22% today and asks whether the 1000% increase in prescriptions for Adderall and Ritalin are fueling the change. He notes that the increase of norepinephrine that stimulants such as these cause is associated with an increase in learning that – in a combat zone – could become the foundation of PTSD-related experience.

Article → 

***

Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.

Previous articleREsilience
Next articleYou Are What You Eat – Part 2
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

1 COMMENT

  1. This really is the tip of the ol’ iceberg when it comes to the deleterious effects of psychiatric medication on our troops. They’re sent into the field supplied with months of medication. They take them unmonitored; nobody is around to identify adverse effects.

    Antidepressants taken inconsistently can cause adverse effects and withdrawal syndrome that looks just like — surprise! — PTSD. The neurological dysregulation from this, which includes hypersensitivity to medications, can last for a very long time.

LEAVE A REPLY